New Mexico, 2015

Flash Flood and Hail in New Mexico, July 11, 2015

July 11, 2015 · NWS ABQ · 2 events in 2 counties and zones

The center of upper level high pressure drifted west over Texas, forcing the monsoon moisture plume more into western New Mexico. The combination of afternoon heating and mountainous terrain interacted with all the moisture in place to produce numerous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The center of upper level high pressure drifted west over Texas, forcing the monsoon moisture plume more into western New Mexico. The combination of afternoon heating and mountainous terrain interacted with all the moisture in place to produce numerous thunderstorms. Several strong to locally severe thunderstorms developed over the Continental Divide and moved slowly northward. One storm in particular along State Road 6 between Los Lunas and Mesita produced minor flooding and large hail. Several other storms in the area also produced flooding and hail however no other reports of severe weather were obtained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 11, 2:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 11, 2:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SAT JUL 11 2015

.SYNOPSIS...
ANOTHER ROBUST ROUND OF THUNDERSTORMS UNDERWAY THIS AFTERNOON...
FAVORING WESTERN PORTIONS OF THE AREA AS HIGH PRESSURE IN THE MID
AND UPPER LEVELS OF THE ATMOSPHERE STRENGTHENS OVER EASTERN
PORTIONS AND SHUTS DOWN CHANCES THERE. A WARMING TREND IS
UNDERWAY FOR MUCH OF THE AREA AND WILL SEND HIGH TEMPERATURES
ABOVE NORMAL ACROSS EASTERN NEW MEXICO BY TOMORROW...AND HOLD AT
OR ABOVE NORMAL THROUGH THE UPCOMING WORK WEEK. THUNDERSTORMS WILL
FAVOR CENTRAL AND WESTERN NEW MEXICO THROUGH MONDAY...THEN SHIFT
TO INCLUDE NORTHERN PORTIONS OF THE AREA ON TUESDAY AND WEDNESDAY.
ONLY THE EAST CENTRAL AND SOUTHEAST PLAINS LOOK TO MISS OUT ON
RAIN OVER THE NEXT SEVEN DAYS.

&&

.DISCUSSION...
A MONSOON MOISTURE-RICH ATMOSPHERE PERSIST ACROSS OUR AREA WITH
ABOVE NORMAL PWATS. TODAY'S ROUND OF STORMS FAVORS WESTERN
PORTIONS OF OUR AREA...WHERE SHEAR IS ALLOWING FOR STRONG
SUSTAINED UPDRAFTS AND A FEW SEVERE STORMS. WILL BE INTERESTING TO
SEE IF THE CURRENT CROP OF STORMS CAN MAKE IT ACROSS THE RIO
GRANDE VALLEY AND IMPACT THE I-25 CORRIDOR BETWEEN SOCORRO...
BELEN AND ALBUQUERQUE. THE 19Z HRRR SHOWS THIS POTENTIAL SCENARIO
BETWEEN 23-01Z. LOOKING MORE LIKE A GOOD BET HERE IN THE
ALBUQUERQUE METRO WITH A LAST LOOK AT THE LATEST RADAR TRENDS AT
3 PM MDT.

SUNDAY LOOKS TO BE DIFFERENT THAN TODAY AS THE UPPER HIGH...
CURRENTLY OVER EAST TEXAS AND LOUISIANA...BUILDS WESTWARD TOWARD
EASTERN NEW MEXICO AND WEST TEXAS. THIS INCREASE IN PRESSURE
HEIGHTS WILL CORRESPOND WITH INCREASING HIGH TEMPERATURES...
MAINLY EAST...AND A FOCUSING OF STORMS ACROSS WESTERN NEW MEXICO
AND EASTERN ARIZONA. SHEAR...BOTH SPEED AND DIRECTIONAL...WILL BE
CONSIDERABLY LESS SUNDAY COMPARED TO TODAY WITH THE UPPER HIGH
MOVING-IN. SO...EXPECT A FEW ISOLATED STRONG STORMS WITH SLOWER
MOTION TO TILT THE THREAT TOWARD LOCALLY HEAVY RAINFALL WITH MUCH
LESS POTENTIAL FOR SEVERE.

PRESSURE HEIGHTS TREND BACK DOWN MON/TUE AS THE UPPER HIGH BACKS
OFF TO THE EAST A BIT...ALLOWING THE MONSOON MOISTURE PLUME TO
TILT BACK OVER CENTRAL AND NORTHERN PORTIONS OF OUR CWFA...
LEAVING-OUT ONLY THE SOUTHEAST IN TERMS OF RAIN CHANCES. A FAIRLY
TYPICAL MONSOON PATTERN TO THEN PERSIST THROUGH THE END OF THE
WORK-WEEK...ALTHOUGH NOT THE IDEAL PLUME POSITIONING WITH DEEP
SOUTHERLY FLOW. OUR FORECAST TRENDS TOWARD CLIMO FOR FRI/SAT.

11

&&

.FIRE WEATHER...
WETTING RAIN IN THE FORM OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE TODAY THROUGH MONDAY...ESPECIALLY WESTERN AND CENTRAL
ZONES...THOUGH COVERAGE IS EXPECTED TO DOWN TREND. FOR THE
REMAINDER OF THE WORK WEEK...RECYCLING OF MOISTURE WILL SUPPORT
SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN AND NORTH...WITH
LESS ACTIVITY EAST CENTRAL ZONES. TEMPERATURES TO WARM A
BIT...FINALLY REACHING ABOVE AVERAGE LEVELS ACROSS THE EAST ON
SUNDAY...WHILE REMAINING BELOW AVERAGE ACROSS THE WEST. HAINES
VALUES ARE FORECAST TO INCREASE...WITH AREAS OF 5 TUESDAY THROUGH
FRIDAY MAINLY ACROSS THE NORTH. VENTILATION TO GENERALLY RANGE
FROM GOOD TO EXCELLENT THROUGH THE FORECAST PERIOD...WITH AREAS OF
POOR TO FAIR ACROSS WEST CENTRAL ZONES ON SUNDAY AND MONDAY AND
ACROSS SOUTHWEST AND SOUTH CENTRAL ZONES THURSDAY AND FRIDAY.

A BROAD UPPER LEVEL TROUGH REMAINS OVER THE WEST COAST WITH AN
UNSEASONABLY STRONG JET STRETCHED FROM SOUTHERN CALIFORNIA TO THE
GREAT PLAINS. UPPER LEVEL HIGH PRESSURE OVER THE SOUTHEAST STATE
CONTINUES TO GRADUALLY STRENGTHEN AND SHIFT TO THE WEST WITH THE
CENTER CURRENTLY POSITIONED OVER EAST TEXAS. THIS PATTERN IS
SUPPORTING A FAIRLY ROBUST MONSOON SURGE FROM MEXICO INTO NEW
MEXICO. THUNDERSTORMS THIS AFTERNOON HAVE FAVORED THE WEST. RH
RECOVERIES TODAY WILL BE GOOD TO EXCELLENT ALL ZONES.

AS THE UPPER CONTINUES TO SHIFT TO THE WEST...THE PLUME WILL BE
NUDGED TO THE WEST AS WELL SUCH THAT DRIER CONDITIONS MOVE INTO THE
EASTERN PLAINS WHILE THE WEST WILL SEE CONTINUED CONVECTIVE WETTING
RAIN MAINLY OVER THE HIGHER TERRAIN. A WEAK WIND SHIFT INTO THE
NORTHEAST COULD BE A FOCUS FOR SOME PRECIPITATION THERE ON MONDAY
AND AN UPPER LEVEL DISTURBANCE JUST NORTH OF THE STATE ON TUESDAY
COULD ALSO HELP EXTEND THE CHANCES OF WETTING RAIN ACROSS THE NORTH
AND NORTHEAST.

EXTENDED MODELS INDICATE THAT THE UPPER HIGH COULD WEAKEN/FLATTEN
MID TO LATE WEEK AS SOME ENERGY EJECTS OUT OF THE WESTERN TROUGH AND
OVER THE ROCKIES. THE MONSOON PLUME COULD REPOSITION OVER NEW
MEXICO...THOUGH MOISTURE LOOKS SOMEWHAT LIMITED AT THIS TIME.

05

&&

.AVIATION...
18Z TAF CYCLE
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO INITIALLY FAVOR
THE WESTERN HIGHER TERRAIN WITH A STEERING FLOW TO THE NORTHEAST
AROUND 20KT. COVERAGE TO INCREASE THROUGH THE AFTERNOON INTO
CENTRAL AND EASTERN ZONES. THE STRONGEST CELLS WILL PRODUCE LOCAL
HEAVY RAIN WITH MVFR CIGS AND VISIBILITIES AND OCCASIONAL MOUNTAIN
OBSCURATIONS. OVERNIGHT...SOME LINGERING RAIN SHOWERS ARE MOST
LIKELY ACROSS THE NORTH. ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO START DEVELOPING BEFORE NOON ON SUNDAY...
ESPECIALLY OVER THE WESTERN AND SOUTHCENTRAL HIGHER TERRAIN.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  87  59  86 /  20  20  20  30
DULCE...........................  48  81  51  81 /  20  20  30  30
CUBA............................  49  81  51  80 /  50  40  30  40
GALLUP..........................  52  83  54  83 /  30  30  30  30
EL MORRO........................  51  81  51  80 /  40  40  30  50
GRANTS..........................  54  82  53  83 /  30  30  30  40
QUEMADO.........................  54  81  55  81 /  40  30  30  40
GLENWOOD........................  56  87  56  87 /  30  40  30  50
CHAMA...........................  45  78  48  78 /  30  50  40  50
LOS ALAMOS......................  56  83  59  84 /  50  50  40  50
PECOS...........................  53  83  56  83 /  30  20  30  30
CERRO/QUESTA....................  48  80  51  80 /  30  50  40  40
RED RIVER.......................  44  69  45  69 /  50  50  50  50
ANGEL FIRE......................  48  71  49  71 /  50  50  50  50
TAOS............................  48  84  52  84 /  10  20  20  30
MORA............................  52  79  53  79 /  50  40  40  50
ESPANOLA........................  53  87  57  87 /  30  20  30  30
SANTA FE........................  57  84  59  85 /  20  20  20  20
SANTA FE AIRPORT................  54  86  57  87 /  20  20  30  20
ALBUQUERQUE FOOTHILLS...........  62  88  65  89 /  30  20  20  20
ALBUQUERQUE HEIGHTS.............  63  89  66  90 /  20  20  20  10
ALBUQUERQUE VALLEY..............  61  91  63  92 /  20  20  20  10
ALBUQUERQUE WEST MESA...........  62  90  65  90 /  20  20  20  20
LOS LUNAS.......................  62  90  63  91 /  20  20  20  20
RIO RANCHO......................  61  89  64  90 /  20  20  20  20
SOCORRO.........................  62  92  64  93 /  20  20  20  20
SANDIA PARK/CEDAR CREST.........  56  83  58  84 /  40  20  30  20
TIJERAS.........................  55  86  57  87 /  40  20  20  20
MORIARTY/ESTANCIA...............  52  86  53  87 /  20  20  20  10
CLINES CORNERS..................  55  84  57  84 /  20  20  20  10
GRAN QUIVIRA....................  57  84  58  86 /  30  20  20  20
CARRIZOZO.......................  61  88  62  90 /  20  20  10  10
RUIDOSO.........................  56  79  58  83 /  30  30  10  20
CAPULIN.........................  56  85  58  85 /  10  20  20  30
RATON...........................  52  88  56  88 /  10  10  20  10
SPRINGER........................  54  89  57  89 /   5  10  20  10
LAS VEGAS.......................  54  84  55  85 /  10  10  20  10
CLAYTON.........................  61  96  65  95 /   5   5  20  10
ROY.............................  61  90  61  91 /   5   5  10   5
CONCHAS.........................  65  96  66  98 /   5   5  10   5
SANTA ROSA......................  65  95  66  96 /   5   5  10   5
TUCUMCARI.......................  68  98  69  99 /   5   5  10   5
CLOVIS..........................  65  93  65  96 /  10   5   5   5
PORTALES........................  66  94  67  97 /  10   5   5   5
FORT SUMNER.....................  66  94  66  97 /   5   5  10   5
ROSWELL.........................  68  97  67 100 /  10   5   5   5
PICACHO.........................  61  89  62  92 /  10  10  10  10
ELK.............................  59  85  59  88 /  10  20  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11
Hazardous weather outlook, Jul 11, 3:15 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
415 AM MDT SAT JUL 11 2015

NMZ501>540-121200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
415 AM MDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. STORMS SHOULD FAVOR THE HIGH TERRAIN AND PORTIONS OF
SOUTHEAST NEW MEXICO. DUE TO RECENT HEAVY RAINS AND SATURATED
SOILS...SOME OF THE STRONGER STORMS MAY RESULT IN LOCALIZED
FLOODING. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL FAVOR THE HIGHER TERRAIN AND
PORTIONS OF WESTERN NEW MEXICO SUNDAY AND MONDAY. LOCALLY HEAVY
RAIN AND FLOODING WILL BE THE MAIN CONCERN WITH THESE
STORMS...ESPECIALLY ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...GUSTY WINDS...HEAVY
RAINFALL OR FLOODING THROUGH THE NATIONAL WEATHER SERVICE
ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING
1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON
OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M W X.

34

In the hours before

Special weather statement, Jul 11, 1:03 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
203 PM MDT SAT JUL 11 2015

NMZ508-112045-
SOUTHWEST MOUNTAINS-
203 PM MDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CATRON AND WEST
CENTRAL SOCORRO COUNTIES UNTIL 245 PM MDT...

AT 203 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF DATIL...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NATIONAL RADIO ASTRONOMY OBSERVATORY.

&&

LAT...LON 3388 10800 3402 10801 3416 10741 3381 10738
TIME...MOT...LOC 2003Z 262DEG 28KT 3397 10792

33
Special weather statement, Jul 11, 1:39 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
239 PM MDT SAT JUL 11 2015

NMZ507-519-520-112115-
LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-WEST CENTRAL HIGHLANDS-
239 PM MDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SOCORRO AND WEST
CENTRAL VALENCIA COUNTIES UNTIL 315 PM MDT...

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF BERNARDO...OR 22 MILES WEST
OF BELEN...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
SOCORRO AND WEST CENTRAL VALENCIA COUNTIES.

&&

LAT...LON 3443 10709 3453 10729 3478 10709 3463 10682
TIME...MOT...LOC 2039Z 223DEG 23KT 3456 10715

33

The radar

The Albuquerque radar (KABX), 36 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Valencia

When
July 11, 2:00 PM MST to 2:05 PM MST
Where
Valencia County, 8.27 mi NNW of Rio Puerco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.900, -107.080

Quarter size hail along NM 6.

Flash Flood, Socorro

When
July 11, 6:30 PM MST to 8:30 PM MST
Where
Socorro County, 13.69 mi WNW of Lava to 12.17 mi WNW of Lava
Cause
Heavy Rain
Property damage
$50,000
Reported by
Park/Forest Service
Coordinates
33.548, -107.211

Damage to roads and guard rails along canyons west of Interstate 25, particularly within Nogal Canyon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 578174, 581176.